Thunderstorm Wind, Schoharie
- When
- August 6, 2:15 PM EST
- Where
- Schoharie County, 0.69 mi N of Sidney Corners
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.710, -74.320
A tree was downed on Rte 30A.
An upper level disturbance sparked showers and scattered thunderstorms across eastern New York. Some of these storms became severe, mainly south of Albany, resulting on reports of trees and wires down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An upper level disturbance sparked showers and scattered thunderstorms across eastern New York. Some of these storms became severe, mainly south of Albany, resulting on reports of trees and wires down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 6, 12:27 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 127 PM EDT Tue Aug 6 2019 .SYNOPSIS... A series of shortwaves will move through a deepening upper level trough and bring occasional showers and thunderstorms through Thursday. Cooler and mainly dry weather is forecast for Friday into the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1:19 PM EDT, an area of scattered thunderstorms has developed west of the Hudson River and is moving east northeast ward. Some showers have moved into Columbia and Dutchess Counties. SPC mesoanalysis shows surface based capes have increased across our area and range from 1000 j/kg across the southern Adirondacks to around 2000 j/kg in the mid Hudson Valley. Expect scattered showers to form into little clusters this afternoon, with a storm or two possibly becoming severe. Effective shear is very weak today so and severe weather will come from microbursts in some of the taller cells producing strong wind gusts. Previous... Low level dew points seen in surface analysis and deeper moisture seen in water vapor satellite imagery show that deeper moisture is gradually building east and north toward our region, and based on the latest CAMs, once convective temperatures are reached, in the mid 80s, some better coverage of thunderstorms will form over our region and points west and track east through this evening but still mainly scattered. Again, instability looks limited and shear is quite weak. So, some dry layers contributing to some DCAPE in area soundings may be enough to enhance some downdrafts and result in some gusty winds, maybe approaching marginal severe levels. Made some very minor adjustments to rain chances, sky cover and temperatures through this afternoon. Previous AFD has more details and is below... By early to mid afternoon, scattered convection is expected to develop as large scale ascent increases ahead of the upper level disturbance, in an increasingly unstable air mass. SBCAPE values of around 800-1500 J/Kg are forecast from the HREF mean, which will lead to thunderstorm development. Deep layer shear looks to be weak and generally < 20 kt. However, the forecast DCAPE (downdraft CAPE) may approach 1000 J/Kg in parts of the area today once sufficient surface heating occurs and low level lapse rates steepen. So while the threat for organized/severe storms is low, a rogue storm or two may produce severe wind gusts due to downdraft potential (as shown by previous CSTAR research). There should be enough sunshine during the morning into the afternoon hours to allow temperatures to rise into the lower to mid 80s in most valley locations. It will also feel more humid today, as dewpoints increase steadily into the 60s. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Scattered showers and thunderstorms will continue this evening, but should tend to diminish overnight as instability wanes. It will be warmer and more humid compared to recent nights, with a light southerly flow in the low levels. Wednesday looks to be a more active day both in terms of coverage/strength of convection, as well as potential for locally heavy rainfall. Once again to start the day we are expecting at least partial sunshine due to some ridging along the east coast, while a deepening trough moves eastward across the Ohio Valley. Sufficient heating for destabilization will occur ahead of the upper trough, which will set the stage for numerous thunderstorms to develop during the afternoon. This idea is supported by many of the CAMs. Forcing expected to be stronger compared than on Tuesday, as a potent short wave moves through the mean trough. High magnitude of SBCAPE is forecast from the HREF with generally 1000-2000 J/Kg with pockets of > 2000 J/Kg south of Albany. The 0-6 km shear is expected to increase, but will not be overly strong around 20-30 kt. Still, the moderate instability combined with strong large scale ascent should lead to organized storms in clusters/lines with potential for damaging winds the main threat. The Storm Prediction Center continues to have our area in a Marginal Risk for severe storms, but this may need to be upgraded if trends continue. Will also mention locally heavy rainfall within convection, as PWAT anomalies are forecast to be around +1 to +2 STDEV on Wednesday. Some areas will receive multiple rounds of showers/thunderstorms into Wednesday night, so repeated downpours could lead to some flooding of low lying and urban/poor drainage areas. The overall threat for flash flooding looks to be low, but isolated flash flooding cannot be ruled out. Showers and thunderstorms could linger well into Wednesday night, as the upper trough axis will take much of the night to move through. The threat for severe storms should diminish by midnight as the low levels stabilize. Additional disturbances are expected to move through the upper trough on Thursday, along with a surface cold front. However, the magnitude of instability is uncertain due to possible cloud cover to start the day. Also, the deeper moisture is forecast to shift east of the region by this time. So we will mention chances for showers and thunderstorms again, but there is low confidence in storms becoming severe at this time. With winds aloft becoming westerly and strengthening, the threat of any flash flooding should be low. Afternoon mixing should result in decent warming, with temperatures warming into the lower to mid 80s in valley locations again. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A mean longwave trough will be over eastern Canada, the Great Lakes Region and the Northeast late in the week and through the weekend with a cyclonic flow of cooler air heading into mid- August. Thu night into Friday...A cold front will be moving across the region with scattered showers and an isolated thunderstorm possible Thu night. This cycle of the medium range guidance shows less post frontal shower activity for Friday, as drier and less humid air spreads across the region. The latest 00Z GEFS indicates PWATS will fall -1 to -2 STDEVs below normal. Clouds will mix with some sunshine. The best chance of an afternoon shower will be across the western and southern Adirondacks. Lows in the cold advection in the wake of the front will be in the mid and upper 50s north and west of the Tri Cities, upper 50s to mid 60s south and east. Highs on Friday will be pleasant with mid 60s to around 70F over the mtns, and mid 70s to around 80F in the valley locations. Fri night into Saturday...A sfc anticyclone builds in from the Upper Midwest and western Great Lakes Region. A mid and upper level trough will be over the region. H850 temps will run -1 to -2 STDEVs below normal with the actual values in the +6C to =9C range. Brisk and cool conditions are expected with instability cumulus forming with the diurnal heating. Isolated to scattered instability showers are possible north and west of Albany. Lows will be in the 40s to mid 50s with highs in the mid and upper 70s in the lower elevations, and 60s to lower 70s over the higher terrain. Saturday night into Sunday...Weak impulses continue to pivot through the upper trough with isolated diurnally tied showers or sprinkles mainly north of the Mohawk River Valley. Another cool and comfortable night is expected with lows mainly in the mid 40s to mid 50s over the region. Highs will run a little below normal with mid 60s to lower 70s over the mtns, and mid and upper 70s with a few 80F readings near KPOU are expected over the rest of the region. Sunday night into Monday...Our forecast leans close to the optimistic 00Z ECMWF with the sfc high building in over the forecast area and then shifting off the New England Coast. Temps will continue to run near or slightly below normal as we head into mid August. Humidity levels will remain very comfortable for the extended forecast period. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A weak warm front is supporting the development of showers and thunderstorms across the region, mainly west of the Hudson River. There are some scattered thunderstorms between KALB and KPOU that will not directly affect those sites but more scattered thunderstorms to the west could track toward those sites later this afternoon as new thunderstorms are seen developing currently to the west. Areas around KGFL and KPSF will see only isolated showers and thunderstorms through this evening as the warm front will not get there until after dark when the thunderstorms will be weakening and dissipating. Will include VCSH for KGFL, though through this afternoon and a brief period of VCSH for KPSF late this afternoon and evening for any activity that approaches KPSF. Any reduced visibilities and ceilings in thunderstorms will be brief and will indicate an hour or two of periodic MVFR conditions in thunderstorms for KALB and KPOU, with the option to amend if timing needs to be slightly adjusted and if IFR conditions expected for a brief period. Showers and thunderstorms dissipate this evening and overnight and ceilings and visibilities should be mainly VFR. There could be some fog toward daybreak at KGFL and including some MVFR visibilities there. After about 12Z, VFR conditions should prevail at all TAF sites but there should be ceilings just above 3000 feet. South winds this afternoon up to 10 Kt will diminish to light tonight. Winds will be south again at less than 10 Kt Wednesday morning. Winds will be gusty up to 30 Kt in thunderstorms. Outlook... Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA. Wednesday: High Operational Impact. Likely SHRA...TSRA. Wednesday Night: High Operational Impact. Likely SHRA...TSRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: Low Operational Impact. NO SIG WX. && .FIRE WEATHER... An upper level disturbance will bring a chance of showers and thunderstorms and more humid conditions this afternoon. More unsettled weather is expected for Wednesday into Thursday, as a series of stronger disturbances and frontal systems move across the region with additional showers and thunderstorms. Minimum relative humidity values this afternoon will be around 50 to 60 percent. RH values will increase to between 90 and 100 percent tonight, then drop to minimum values of only around 60 to 70 percent on Wednesday due to widespread showers and thunderstorms. Winds today will be southerly around 5 to 10 mph, decreasing to less than 5 mph tonight. Winds on Wednesday will be southerly around 5 to 10 mph again. && .HYDROLOGY... Dry conditions will persist through this morning. Then, mainly scattered showers and thunderstorms will develop this afternoon, with several rounds of showers and thunderstorms expected Wednesday into Thursday as multiple disturbances move through and eventually a cold front. With increasing moisture and chances for thunderstorms ahead of the cold front, locally heavy rainfall will be possible Wednesday afternoon and night. Widespread rainfall amounts of at least 0.5 to 1.0 inches are expected through Wednesday night, although locally higher amounts will occur where thunderstorms repeatedly move across the same areas. There could be some low lying, urban/poor drainage flooding where the heaviest downpours occur and repeat. Isolated flash flooding is possible, especially Wednesday afternoon into Wednesday night. Mainly drier weather is expected from Friday through the upcoming weekend, with isolated or widely scattered light showers may occur at times. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND NEAR TERM...SND/JPV SHORT TERM...JPV LONG TERM...Wasula AVIATION...NAS FIRE WEATHER...KL/JPV HYDROLOGY...KL/JPV
Hazardous Weather Outlook National Weather Service Albany NY 451 AM EDT Tue Aug 6 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-071100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 451 AM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Scattered thunderstorms will occur this afternoon and evening. While most of the storms are not expected to be severe, an isolated storm or two may have the potential to produce damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Marginal Risk for severe thunderstorms Wednesday, mainly for the afternoon and evening hours. The main threat would be damaging winds. Also, heavy rainfall could lead to minor flooding of low lying, urban and poor drainage areas, especially Wednesday into Wednesday night. Isolated flash flooding is possible. There is a chance of thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
1213 PM EDT Tue Aug 6 2019
NYZ058>061-063>066-061715-
Eastern Dutchess-Western Ulster-Eastern Columbia-Eastern
Greene-Western Columbia-Western Greene-Western Dutchess-Eastern
Ulster-
1213 PM EDT Tue Aug 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ULSTER...
NORTHERN DUTCHESS...COLUMBIA AND EASTERN GREENE COUNTIES...
At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Athens to Lake Katrine.
Movement was east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Kingston, Hudson, Catskill, Saugerties, Rhinebeck, Chatham, Hurley,
Claverack, Woodstock, Livingston, Copake, New Baltimore, Coxsackie,
Pine Plains, Clermont, Red Hook, Valatie, Athens, Austerlitz and
Ancram.
This includes Interstate 87 between exits 19 and 21B.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4240 7411 4248 7368 4250 7343 4213 7349
4209 7351 4206 7350 4187 7353 4183 7417
TIME...MOT...LOC 1613Z 258DEG 14KT 4231 7396 4198 7402
NASSpecial Weather Statement
National Weather Service Albany NY
1242 PM EDT Tue Aug 6 2019
NYZ051>053-059-061745-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Albany-
1242 PM EDT Tue Aug 6 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALBANY...
NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER COUNTIES...
At 1242 PM EDT, strong thunderstorms were clustered near
Voorheesville, or 8 miles west of Delmar, moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Albany, Troy, East Greenbush, Watervliet, Rensselaer, Nassau, Delmar,
Menands, Westerlo, Ravena, Voorheesville, Castleton-On-Hudson, West
Sand Lake, Wyantskill, Feura Bush, Selkirk, Wynantskill, North
Greenbush, New Scotland and Coeymans.
This includes the following highways...
Interstate 90 between exits 10 and 2, and exit 1S and near exit 24.
Interstate 87 between exits 21A and 23.
Interstate 787 between exits 1 and 7.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4266 7410 4273 7359 4249 7361 4241 7403
4243 7403 4242 7411
TIME...MOT...LOC 1642Z 257DEG 10KT 4259 7398
NASSpecial Weather Statement
National Weather Service Albany NY
125 PM EDT Tue Aug 6 2019
NYZ040-041-048>050-061830-
Eastern Schenectady-Western Schenectady-Montgomery-Southern
Saratoga-Northern Saratoga-
125 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...SOUTHERN SARATOGA
AND SOUTHEASTERN MONTGOMERY COUNTIES...
At 125 PM EDT, a strong thunderstorm was located near Duanesburg, or
7 miles south of Amsterdam, moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Scotia, Glenville, Niskayuna,
Duanesburg, Ballston Spa, Round Lake, Delanson, Country Knolls,
Rotterdam Junction, Alplaus, East Glenville, Burnt Hills,
Pattersonville-Rotterdam Junction, Malta, Charlton, Princetown and
Duane.
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 25a and 26.
Interstate 890 between exits 1a and 8.
Interstate 87 between exits 8A and 12.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4305 7364 4278 7380 4272 7425 4276 7426
4276 7425 4279 7425 4280 7426 4279 7427
4289 7431
TIME...MOT...LOC 1725Z 256DEG 11KT 4283 7419
NASSpecial Weather Statement
National Weather Service Albany NY
150 PM EDT Tue Aug 6 2019
NYZ063-061845-
Western Ulster-
150 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ULSTER COUNTY...
At 150 PM EDT, a strong thunderstorm was located near Ellenville,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ellenville, West Shokan, Kerhonkson, Napanoch, Olivebridge,
Wawarsing, Crawford, Port Ben, Ashokan, Cherrytown, Samsonville,
Palentown, Dwaarkill, Pacama, Brodhead, Liebhardt, Fantinekill,
Awosting, Dairyland and Granite.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4160 7437 4165 7440 4175 7457 4187 7445
4188 7447 4202 7433 4197 7415 4163 7427
4162 7430 4161 7431 4161 7432 4159 7434
4160 7435 4159 7436
TIME...MOT...LOC 1750Z 248DEG 11KT 4171 7446
NASSpecial Weather Statement
National Weather Service Albany NY
245 PM EDT Tue Aug 6 2019
NYZ039>041-050-061945-
Southern Fulton-Montgomery-Southern Saratoga-Northern Saratoga-
245 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SARATOGA...
SOUTHEASTERN FULTON AND CENTRAL MONTGOMERY COUNTIES...
At 245 PM EDT, a strong thunderstorm was located near Fonda, moving
northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Amsterdam, Johnstown, Fonda, Milton, Ballston Spa, Broadalbin,
Hagaman, Fort Johnson, Galway, Tribes Hill, North Ballston Spa, Rock
City Falls, Perth, Glen, Fultonville, Palatine Bridge, Parkis Mills,
West Perth, Cook Corners and Shaw Corners.
This includes Interstate 90 between exits 27 and 29.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4306 7417 4317 7392 4300 7383 4296 7411
4291 7414 4282 7451 4298 7461
TIME...MOT...LOC 1845Z 246DEG 22KT 4294 7446
NASThe Albany radar (KENX), 25 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
5 thunderstorm wind. Local standard time, as filed.
A tree was downed on Rte 30A.
A tree was downed.
A tree was downed onto wires.
Trees and wires were downed.
A tree was downed onto wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852624, 852625, 852626, 852627, 852628.